Latest Healthy Kids News
THURSDAY, Oct. 22, 2015 (HealthDay News) -- Repeated antibiotic use is linked to greater weight gains in children, and it could affect their weight for the rest of their lives, a new study suggests.
Researchers from the Johns Hopkins Bloomberg School of Public Health in Baltimore analyzed data from nearly 164,000 youngsters in the United States, and found that about 21 percent of them received seven or more prescriptions for antibiotics during childhood.
At age 15, those who took antibiotics seven or more times at earlier ages weighed about 3 pounds more than those who took no antibiotics. This weight gain among those who frequently took antibiotics was likely underestimated due to lack of complete data, the researchers said.
"Your BMI [an estimate of body fat] may be forever altered by the antibiotics you take as a child," said study leader Dr. Brian Schwartz, a professor in the department of environmental health sciences. "Our data suggest that every time we give an antibiotic to kids they gain weight faster over time."
But the study only showed an association, and not cause-and-effect relationship, between antibiotic use and weight gain.
The findings were published online Oct. 21 in the International Journal of Obesity.
"While the magnitude of the weight increase attributable to antibiotics may be modest by the end of childhood, our finding that the effects are cumulative raises the possibility that these effects continue and are compounded into adulthood," Schwartz said in a Hopkins news release.
Prior research suggests that repeated antibiotic use permanently changes the balance of bacteria in the digestive tract, the researchers said. This alters the way food is broken down and increases the amount of calories absorbed, resulting in greater weight gain, they noted.
"Systematic antibiotics should be avoided, except when strongly indicated. From everything we are learning, it is more important than ever for physicians to be the gatekeepers and keep their young patients from getting drugs that not only won't help them but may hurt them in the long run," Schwartz concluded.
-- Robert Preidt
Copyright © 2015 HealthDay. All rights reserved.